Thunderstorm Wind, Power
- When
- July 17, 2:37 PM MST to 2:50 PM MST
- Where
- Power County, (Pih)pocatello Muni
- Measured
- 57 kt (66 mph) measured gust
- Reported by
- ASOS
- Coordinates
- 42.920, -112.600
A 66 mph wind gust was measured at the Pocatello aiport.
The Pocatello airport recorded a 66 mph wind gust.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS PIH wrote it up.
The Pocatello airport recorded a 66 mph wind gust.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Pocatello, ID wrote its last area forecast discussion before the first event at Jul 17, 1:12 PM MST, 1 hour 25 minutes earlier.
Area Forecast Discussion National Weather Service Pocatello ID 212 PM MDT Sat Jul 17 2021 .DISCUSSION...Satellite and radar imagery showing weak convective cells already developing across the southern highlands, shifting northeast toward the Snake Plain. Gusty winds with little rain remain the main impact today. There is some indication with a few of the high resolution solutions that there could be a few additional thunderstorms over higher terrain on Sunday but confidence is much lower than today. Temperatures should remain robust for Sunday, and there is good agreement among model guidance including the NBM to maintain daytime highs in the upper 90s and lower 100s. Heat Advisory has already been brushed across much of the lower terrain, and believe this to be in great shape. Overnight lows Sunday night will be a concern, especially as the monsoon moisture starts spilling into the region. There is strong indication of thunderstorm activity working into the region late Sunday night, and the associated cloud cover could help keep temperatures elevated overnight above current forecast. Additionally, the growing confidence in earlier onset of monsoonal thunderstorm activity for Monday is a strong contributing factor in guidance keeping temperatures much cooler than forecast over the prior several days. Thus dont believe that the Heat Advisory will be necessary to continue into Monday. Monsoonal thunderstorm activity continues for both Tuesday and Wednesday, helping to flatten strength of the upper ridge. Latest GFS and ECMWF maintain that flow pattern through the end of the week, and the ensembles maintain good moisture throughout the week. Have kept thunderstorm mention elevated above the blend each day, but allowed temperatures to float close to the blend, given the amount of cloud cover across the region. Headed into the weekend, there is less confidence. GFS keeps the southwest flow and moisture going, but there is much more fluctuation in the available precipitable waters on the ensembles. So reverted back to the blends into Saturday. DMH && .AVIATION... Will have isolated thunderstorms this afternoon and early evening. Have vicinity thunderstorms most sites until 02 to 03Z. Visibility restrictions due to smoke have largely dissipated and have none at any TAF site other than SUN. VFR conditions will continue through Sunday. Expecting minimal thunderstorm coverage Sunday. GK && .FIRE WEATHER... Some isolated thunderstorms are expected this evening mainly in zones 427, 413, 410 and 411. Widespread Haines index of 6 will continue through Sunday. A pattern change is expected by Monday with strong southerly flow aloft spreading in monsoonal moisture with a much better chance for thunderstorms Monday and Tuesday. May need red flag warnings both of those days for thunderstorm coverage, and could also see localized heavy rains as some high moisture content in some of the storms is expected. Minimum humidity will be greatly elevated both those days with values likely well above 20 percent everywhere and close to 40 percent in some high elevations. Significant winds not expected through Tuesday other than near thunderstorms. GK && .PIH WATCHES/WARNINGS/ADVISORIES... Heat Advisory from noon to 9 PM MDT Sunday for IDZ051>059. &&
Special Weather Statement National Weather Service Pocatello ID 309 PM MDT Sat Jul 17 2021 IDZ051-054-055-057-058-172145- Eastern Magic Valley ID-Marsh and Arbon Highlands ID- Shoshone/Lava Beds ID-Raft River Region ID- Lower Snake River Plain ID- 309 PM MDT Sat Jul 17 2021 ...WINDS OVER 40 MPH...HALF INCH HAIL AND HEAVY RAIN SOUTHEASTERN BLAINE... NORTHWESTERN BANNOCK...WESTERN POWER...NORTHEASTERN CASSIA AND SOUTHWESTERN BINGHAM COUNTIES UNTIL 345 PM MDT... At 306 PM MDT, Doppler radar was tracking strong thunderstorms from near American Falls to Cold Water , moving north at 20 mph. Winds in excess of 40 mph, half inch hail and heavy rain is possible with these storms. Locations impacted include... American Falls, Neeley, American Falls Reservoir, Aberdeen, Rockland, Cold Water Rest Area, Springfield, Pingree, Sterling, Pilar Butte, Coxs Well Airport and Massacre Rocks. Boaters can expect a sudden increase in waves and very choppy waters which will result in hazardous boating conditions. Boaters are urged to seek safe harbor if possible. PRECAUTIONARY/PREPAREDNESS ACTIONS... Torrential rainfall is also occurring with this storm, and may lead to localized flooding. Do not drive your vehicle through flooded roadways. This storm may intensify, so be certain to monitor local radio stations and available television stations for additional information and possible warnings from the National Weather Service. If on or near AMERICAN FALLS RESERVOIR, Move to safe shelter now! Do not be caught on or near the water. Gusty winds and choppy waves are likely. && LAT...LON 4244 11280 4254 11329 4326 11330 4314 11257 TIME...MOT...LOC 2106Z 195DEG 18KT 4280 11286 Keyes
The Pocatello radar (KSFX), 22 km away, was scanning. The volume nearest the first event began at 21:36 UTC.
1 thunderstorm wind. Local standard time, as filed.
A 66 mph wind gust was measured at the Pocatello aiport.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Idaho in 2021Every state in 2021This day in weather historyWarnings in Idaho, July 2021
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 973884.